A 53-year-old woman with stage IV renal cell carcinoma was treated with pembrolizumab, a PD-1 inhibitor, for 20 months before developing a diffuse pruritic eruption recalcitrant to topical and oral corticosteroids. After 1 month of ongoing rash, pembrolizumab was discontinued. Her pruritic eruption persisted over the next 5 months despite treatment with up to 80 mg/d of oral prednisone. She did not report fever during this period. A shave biopsy performed while the patient was receiving systemic corticosteroids demonstrated spongiotic dermatitis with a mixed-cell infiltrate suggesting an incipient autoimmune bullous process. Results of follow-up direct immunofluorescence (DIF) performed on a sample taken 15 days after steroid discontinuation were negative. The eruption continued to worsen when the patient was not receiving systemic corticosteroids, with blisters developing 7.5 weeks after their discontinuation, prompting her presentation to the emergency department.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Bieber AK, Yin L, Lo Sicco K. Pruritus and Tense Bullae After Discontinuation of Pembrolizumab in a Patient With Renal Cell Carcinoma. JAMA. Published online September 14, 2020. doi:10.1001/jama.2020.10159
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: